Can Propecia Cause Blood Clots?

I am hearing Propecia is now associated with DVT or thrombophlebitis. This is a life threatening thing. I can understand erection problems can be a major downer, but a blood clot can kill me!

For those not familiar with the term, “thrombophlebitis”, it reflects inflamation of a vein causing or related to blood clots in the inflamed vein. Clots that form, for example, in the leg, can be dislodged and then head to the heart and lungs producing a life threatening condition.

Propecia is a drug that blocks (though not completely) the conversion of the testosterone hormone to another hormone called dihydrotestosterone (DHT), meaning the drug reduces the action of DHT on various target organs in your body. If someone is going to claim that there is some special DHT relationship to a blood clot in your leg, I think we are going a bit overboard.

From a physiologic perspective, children (pre-puberty) have low DHT and men with hypogonadism or castration have low DHT and low testosterone levels. These people do not usually get blood clots. However, men that are treated with testosterone (which will also increase their DHT) show that there are a few case reports of blood clots. My point is that if anything, Propecia should have the opposite effect.

I want to make clear that these are my opinions based on my medical knowledge and years of practice, but I am not your doctor and you should not take this as a medical consult. Please speak with your doctor about your concerns. The Internet is a horrible way to self treat and you will be lost in a sea of information that is impossible to validate.

Tags: blood clots, vein swelling, propecia, finasteride, hairloss, hair loss
Get a virtual consultation with Dr. William Rassman and Dr. Jae Pak for hair loss options. You can learn more by scheduling an appointment.

Reader Comments14

  1. Tex
    Tex says:

    It’s great we can now blame all our health problems on Finasteride. I am fighting off a pretty bad cold; class action lawsuit, anyone?

    Reply
  2. Daniel Knepshield
    Daniel Knepshield says:

    I can picture Jeremy at his computer right now — sitting in his chair (further irritating his pudendal nerve — lol) — feverishly Googling information to try and make a rebuttal to what Dr. Rassman has stated.

    Reply
  3. BiotechMD
    BiotechMD says:

    An addendum to Jeremy. Thrombophlebitis is not considered a “cardiovascular” issue in the medical field but a disorder of coagulation (clotting), although it of course affects vessels.

    Reply
  4. Tex
    Tex says:

    Daniel, I saw that too. At first I thought it was some sort of attempt at humor, but I am guessing Jeremy will explain his reasoning. Surely he was expecting some of us to notice this and maybe point it out.

    Just another take on this subject, entirely from a layman’s perspective. It’s extremely naive to conclude that an event such as thrombophlebitis occurred as a result of Finasteride use. When you consider the thousands of chemicals, environmental and lifestyle factors and other variables our bodies are exposed to on a daily basis, why would one automatically pick Finasteride as the culprit? This is going based on NO clinical data to support this conclusion.

    When you look hard enough, are committed enough and have enough time on your hands, you are ALWAYS going to find some sort of link between a disorder and a supposed aggravating factor. When you are so biased that you ONLY consider that there is one cause to virtually all your health problems, you will always find some sort of link, then say “oh, here it is, guys! Another reason to blame this poison on all our problems!”

    Reply
  5. Daniel Knepshield
    Daniel Knepshield says:

    Not just ordinary doctors, mind you, but “highly credentialed doctors” no less. LOL. More hyperbole. . . .

    And they just happen to be friends of yours too!

    I bet your dad can beat my dad as well. LMAO.

    Reply
  6. Daniel Knepshield
    Daniel Knepshield says:

    “I was joking when I named myself Dr. Jeremy . . .”

    I lied is also another way to put it (and probably more truthful).

    Reply
  7. Daniel Knepshield
    Daniel Knepshield says:

    In addition, now that the drama has died down, it’s been shown that many of the alleged dangers of Vioxx were grossly overstated.

    Reply

Leave a Comment

Want to join the discussion? Feel free to contribute! Note: We do not tolerate offensive language or personal attacks to other readers. Marketing links or commercial advertisements will be deleted.

Leave a Reply to Tex Cancel reply

Your email address will not be published. Required fields are marked *

+ =